Alabama, 2014

Tornado and Hail in Alabama, June 10, 2014

June 10, 2014 · NWS HUN · 6 events in 2 counties and zones

Severe thunderstorms developed during the midday hours. One supercell developed ahead of a line of thunderstorms producing a brief tornado in Jackson County before merging with the line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Severe thunderstorms developed during the midday hours. One supercell developed ahead of a line of thunderstorms producing a brief tornado in Jackson County before merging with the line. The line also produced significant wind damage in northeast Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 10, 11:41 AM CST, 51 minutes earlier.

Area forecast discussion, Jun 10, 11:41 AM CST, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT TUE JUN 10 2014

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1032 AM CDT TUE JUN 10 2014/
THE 15Z SURFACE AND UPPER AIR ANALYSIS INDICATED THAT THE SLOW MOVING
UPPER LOW OVER NORTHWEST ARKANSAS WAS CONTINUING TO SLOWLY ROTATE
NORTH-NORTHEASTWARD TOWARD MISSOURI. AT THE SURFACE...THE OLD FRONTAL
BOUNDARY WAS ANALYZED TO HAVE MOVED GENERALLY NORTH OF KENTUCKY WITH
DEWPOINT TEMPS ACROSS THE AREA NOW AROUND 70 DEGREES.

WILL CONTINUE WITH HIGH PRECIP CHANCES ACROSS THE AREA AS IN THE
CURRENT FORECAST. MODEL PWAT VALUES FOR THE AFTERNOON ARE EXPECTED
TO EXCEED 1.75 INCHES...SO AM STILL CONCERNED ABOUT FLASH FLOOD
POTENTIAL. WILL CONTINUE FLASH FLOOD WATCH FOR THE FORECAST AREA.
WITH SKIES GENERALLY CLOUDY/MOSTLY CLOUDY AS PER RECENT IR/VISIBLE
SATELLITE IMAGES...WILL TREND TOWARD LOWER END OF TEMPS TOWARD THE
SLIGHTLY COOLER NAM TEMPS.

TT

&&

.AVIATION...
FOR 18Z TAFS...WILL CONTINUE WITH MVFR CEILINGS WITH TSRA AT HSV AND
TEMPO MVFR CEILINGS WITH TSRA POSSIBLE AT MSL UNTIL AT LEAST 00Z.
AFTER TSRA IS EXPECTED TO DIMINISH AFTER 00Z...MVFR CEILINGS ONCE
AGAIN ARE EXPECTED AT HSV AND MSL AFTER 10Z. EXPECT VFR CEILINGS AND
CONTINUED VCSH/TSRA POSSIBLE THROUGH THE END OF THE FORECAST PERIOD
AT BOTH HSV AND MSL.

TT

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR ALZ001>010-016.

TN...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 10, 10:30 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1130 AM CDT TUE JUN 10 2014

ALZ001>010-016-TNZ076-096-097-110200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1130 AM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO THE AFTERNOON HOURS.
SOME OF THESE STORMS COULD BE STRONG TO SEVERE...PRODUCING DAMAGING
WINDS...SMALL HAIL AND HEAVY RAINFALL. HEAVY RAINFALL AND SATURATED
SOILS COULD LEAD TO SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
MOVE ACROSS THE REGION THROUGH MID WEEK...AS A SERIES OF UPPER
LEVEL SYSTEMS ADVANCE FROM THE SOUTHERN PLAINS TO THE OHIO VALLEY.
THIS MAY LEAD TO OCCURRENCES OF FLASH FLOODING THROUGH WEDNESDAY
NIGHT. IN ADDITION...A FEW STRONG THUNDERSTORMS...CAPABLE OF
GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE.

A DRIER PERIOD IS EXPECTED TOWARD THE END OF THE WEEK...BEFORE
ADDITIONAL DISTURBANCES RETURN A CHANCE OF SHOWERS AND THUNDERSTORMS
TO THE FORECAST OVER THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS AFTERNOON AND EVENING.

TT

In the hours before

Special weather statement, Jun 10, 11:03 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT TUE JUN 10 2014

ALZ007-016-101730-
CULLMAN AL-MORGAN AL-
1203 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND SOUTHERN
MORGAN COUNTIES UNTIL 1230 PM CDT...

AT 1202 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FALKVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...CULLMAN...HARTSELLE...PRICEVILLE...GOOD HOPE...FALKVILLE...
DODGE CITY...BALDWIN...VINEMONT AND SOMERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3409 8708 3460 8695 3455 8683 3455 8676
      3456 8674 3453 8656 3402 8691
TIME...MOT...LOC 1702Z 206DEG 34KT 3437 8687

BCC
Special weather statement, Jun 10, 11:29 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1229 PM CDT TUE JUN 10 2014

ALZ006-101745-
MADISON AL-
1229 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY UNTIL
1245 PM CDT...

AT 1228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
JUST NORTH OF MADISON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN HUNTSVILLE...MADISON...MOORES MILL...MERIDIANVILLE...HAZEL
GREEN...HARVEST...ALABAMA A AND M UNIVERSITY...UNIVERSITY OF ALABAMA
IN HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT AND TONEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3484 8642 3465 8678 3487 8678 3499 8671
      3499 8669
TIME...MOT...LOC 1728Z 224DEG 22KT 3478 8674

BCC
Special weather statement, Jun 10, 11:39 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1239 PM CDT TUE JUN 10 2014

ALZ007-016-101815-
CULLMAN AL-MORGAN AL-
1239 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN AND
SOUTHEASTERN MORGAN COUNTIES UNTIL 115 PM CDT...

AT 1238 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HANCEVILLE...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...DODGE CITY...
BAILEYTON...EVA...GARDEN CITY...FAIRVIEW AND RYAN CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3407 8694 3446 8673 3438 8658 3431 8658
      3430 8648 3429 8648 3409 8666 3409 8669
      3406 8668 3406 8671 3404 8670 3399 8676
      3397 8677
TIME...MOT...LOC 1738Z 210DEG 31KT 3409 8681

BCC
Special weather statement, Jun 10, 11:46 AM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT TUE JUN 10 2014

ALZ009-101815-
JACKSON AL-
1246 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON COUNTY UNTIL 115
PM CDT...

AT 1246 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WOODVILLE...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HOLLYWOOD...SKYLINE...WOODVILLE...PLEASANT GROVES...LIM
ROCK...LARKINSVILLE AND TRENTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3460 8623 3460 8632 3486 8621 3474 8594
TIME...MOT...LOC 1746Z 215DEG 28KT 3462 8625

BCC
Special weather statement, Jun 10, 12:15 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
115 PM CDT TUE JUN 10 2014

ALZ010-101845-
DE KALB AL-
115 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 145
PM CDT...

AT 114 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GERALDINE...OR 9 MILES SOUTHWEST OF RAINSVILLE...MOVING NORTHEAST AT
40 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...HENAGAR...COLLINSVILLE...SYLVANIA...
FYFFE...POWELL...GERALDINE...VALLEY HEAD AND HAMMONDVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3426 8587 3436 8606 3453 8593 3463 8578
      3468 8574 3458 8556
TIME...MOT...LOC 1814Z 213DEG 33KT 3437 8592

KDW
Special weather statement, Jun 10, 12:18 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT TUE JUN 10 2014

ALZ006-009-101900-
MADISON AL-JACKSON AL-
118 PM CDT TUE JUN 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 200 PM CDT...

AT 118 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GURLEY...OR 15 MILES EAST OF HUNTSVILLE...MOVING NORTH AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OWENS CROSS ROADS...SKYLINE...GURLEY...WOODVILLE...PLEASANT GROVES...
HYTOP...PAINT ROCK...HOLLYTREE...PRINCETON AND JERICHO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3460 8624 3460 8631 3458 8630 3458 8631
      3462 8646 3499 8634 3499 8601
TIME...MOT...LOC 1818Z 200DEG 26KT 3466 8633

BCC/12

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Dekalb

When
June 10, 12:32 PM CST to 12:33 PM CST
Where
Dekalb County, 0.88 mi SW of Henagar
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.462, -85.792

Quarter size hail was reported.

Hail, Dekalb

When
June 10, 12:40 PM CST
Where
Dekalb County, Sylvania
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.570, -85.830

Nickel size hail was reported.

Tornado, Jackson

When
June 10, 12:44 PM CST to 12:56 PM CST
Where
Jackson County, 1.89 mi SSE of Scottsboro to 2.51 mi NW of Rosalie
Rating
EF1
Path length
8.4 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
34.644, -86.021

A tornado touched down in a neighborhood just north of the Jackson County Park, near Byron Road. Several trees and branches were snapped as it skipped through the neighborhood. It moved northeast to the K and K trailer Park just south of Highway 35, where it damaged a metal shed, downed multiple trees, and pushed two mobile homes (not anchored) off their foundations.

As the tornado tracked northeast of Highway 35, it intensified upon reaching Barbee Road. Here, it toppled more trees, completely destroyed a small barn, and snapped 4 or 5 wooden power poles. Tree damage became more consistent and widespread as the tornado continued northeast. The most significant damage occurred along County Road 33 just south of Ruby Johnson Drive. At this location, hundreds of softwood and hardwood trees were snapped, including many very large trees. Additional minor structural damage to roofing occurred to homes along Ruby Johnson Drive, and more trees along Belle Drive were snapped and uprooted.

The tornado continued to snap trees and wooden power poles as it tracked northeast, reaching the grounds of the Bellefonte TVA Facility. Here, it snapped trees in at least three separate places on the west side of the complex. The tornado appears to have lifted just beyond the Bellefonte Facility.

Hail, Dekalb

When
June 10, 1:01 PM CST to 1:02 PM CST
Where
Dekalb County, 1.33 mi ESE of Sylvania
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.560, -85.810

Quarter size hail was reported.

Thunderstorm Wind, Jackson

When
June 10, 1:04 PM CST to 1:15 PM CST
Where
Jackson County, 2.04 mi NW of Yucca to 1.4 mi ENE of Bridgeport
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.821, -85.845

Broad wind damage, almost exclusively to trees, was noted to the north of an EF-1 tornado track across the Stevenson and Bridgeport areas. Multiple trees were snapped an uprooted near Stevenson, particularly between the intersection of U.S. Highway 72 and County Road 137, and the intersection of U.S. Highway 72 and County Road 287. One tree snapped and fell onto a house south of County Road 137. Additional spotty tree damage was noted in downtown Stevenson west of Main Street.

Significant widespread tree damage was observed in downtown Bridgeport. Tens of large trees were snapped and uprooted, in an area extending from Highway 277, northeast to the Tennessee River, and east of Bussey Avenue. Many if not all of the trees were facing in a northeast direction.

Thunderstorm Wind, Dekalb

When
June 10, 1:15 PM CST to 1:20 PM CST
Where
Dekalb County, 1 mi NE of Mentone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.590, -85.588

A roof of a building was slightly damaged, two older greenhouses were destroyed and several trees were downed by thunderstorm winds just northeast of Mentone, Alabama, along County roads 639, 641 and Alabama Highway 117.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530932, 530933, 526567, 531054, 526571, 530935.